Hail, Butler
- When
- August 7, 5:55 PM CST
- Where
- Butler County, 2.95 mi SSW of Rising City
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 41.160, -97.320
Storm chaser reported 1 inch hail.
A midlevel shortwave moved through the area producing storms with severe criteria hail and wind gusts. In Omaha, 2 to 3 inches of rain fell over about an hour which led to a flash flood warning being issued.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A midlevel shortwave moved through the area producing storms with severe criteria hail and wind gusts. In Omaha, 2 to 3 inches of rain fell over about an hour which led to a flash flood warning being issued. Flash flooding washed through basement apartments, swept up cars, and heaved pavement in low-lying areas of the Omaha metro area. The City of Omaha Public Works office estimates the damage to the city near $1.10M.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 7, 5:29 PM CST, 26 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 629 PM CDT Sat Aug 7 2021 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 243 PM CDT Sat Aug 7 2021 A complex severe weather scenario has been unfolding this morning, largely due to the plentiful cloud cover and the convection that occurred earlier this morning. As we go further into the afternoon, ML CAPE values are expected to increase to around 3500 J/kg, with effective bulk shear values ranging from 20 to 30 kts by the time convection gets to eastern Nebraska and southwestern Iowa. Visible satellite shows developing cumulus in south-central Nebraska into Kansas, and this area will serve as the starting point for convection this evening. These storms are expected to begin after 5 PM in a discrete mode with hail being the primary threat. Veering low-level wind profiles, and enhanced 0-3 km shear suggest that there is also a limited tornado threat associated with the initial cells in that same area. These cells are then expected to evolve into a larger complex that is expected to begin pushing ENE into eastern Nebraska after 7 PM. As this larger complex forms, the main threat evolves into damaging winds as the storm complex becomes cold-pool dominant. These storms are expected to move eastward towards the Omaha and Lincoln metro areas, with the best timing for each being 10 and 11 PM respectively. These storms will continue east and gradually fizzle out into the middle of the night in central and eastern Iowa. A few light rain showers and rumbles of thunder could last until sunrise Sunday as the back end of the mid-level wave advects through the area. Tomorrow morning, those spotty showers are expected to give way to dry weather and southwesterly winds look to settle in. A return to mostly sunny skies will aid in the return of some warm temperatures, with highs in the upper 80's to low 90's are expected along with heat indices approaching 100 degrees. Monday is expected to hold even warmer temperatures, with areas near the South Dakota border reaching over 100 degrees. Heat indices of 100 to 110 are currently slated for that day, and could necessitate a Heat Advisory if the forecast remains on track. Tuesday a mid- level shortwave trough is expected to pass through the northern CONUS and may be the next chance at severe weather for the area, as it drags a cold front eastward. How far south this frontal zone extends is still in flux, and the location will likely dictate what kind of hazards we expect. Wednesday into the weekend, highs in the 90's on Wed/Thu will give way to cooler weather Fri/Sat as the mid-level flow transitions to northwesterly flow. Several shortwave impulses are depicted by the global deterministic models, and may drive low-end shower and storm chances in the extended forecast. While nothing looks like a soaker, some kind of rainfall will be greatly appreciated. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 615 PM CDT Sat Aug 7 2021 Mostly VFR conditions are expected however through 07z there is a good chance of variable conditions in and around thunderstorms with gusty strong winds. Intermittent MVFR cigs are possible through 07z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Petersen AVIATION...Kern
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 345 PM CDT Sat Aug 7 2021 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-081045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 345 PM CDT Sat Aug 7 2021 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Sunday There is a slight risk of severe thunderstorms this afternoon and continuing overnight. Large hail is the primary hazard with the initial storm development this afternoon, with damaging winds the more likely severe hazard during the evening and overnight. Storms are forecast to develop in central Nebraska early this evening where instability and shear are maximized along an approaching cold front. These storms are expected to congeal into a larger cluster, then sweep east across eastern Nebraska and western Iowa through the late evening and overnight. .DAYS TWO THROUGH SEVEN...Sunday night through Saturday There is a marginal risk of severe thunderstorms Sunday afternoon in parts of far southeast Nebraska and southwest Iowa. Severe thunderstorms are also possible Monday night and Tuesday as a cold front moves into the Plains. Otherwise hot and muggy weather will return to the region this Sunday and Monday. Heat index values are currently expected to reach or exceed 105 on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
639 PM CDT Sat Aug 7 2021
NEZ042-050-080000-
Platte NE-Butler NE-
639 PM CDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of southeastern Platte
and northwestern Butler Counties through 700 PM CDT...
At 636 PM CDT, Doppler radar was tracking a strong thunderstorm over
Osceola, or 19 miles southwest of Columbus, moving northeast at 20
mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Rising City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern and east central Nebraska.
&&
LAT...LON 4150 9740 4140 9725 4138 9725 4138 9722
4132 9712 4114 9737 4139 9737 4137 9745
4137 9750
TIME...MOT...LOC 2336Z 220DEG 18KT 4117 9751
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
KernThe Omaha radar (KOAX), 82 km away, was scanning. The volume nearest the first event began at 23:54 UTC.
17 flash flood, 14 thunderstorm wind, 9 hail. Local standard time, as filed.
Storm chaser reported 1 inch hail.
Storm chaser reported 1.5 inch hail.
Public reported 1-inch hail.
Public reported 1.5 inch hail.
Personal weather station recorded a maximum wind gust of 50 kts.
Public reported 1.25 inch hail.
Mping report for 1 inch hail.
NWS Employee reported a couple of uprooted trees, tree branches down, a shed door flown off, soccer goals blown over, and street lights damaged from winds.
Emergency Manager reported power lines across Highway 92 and that the power was out in Mead.
Storm chaser reported trees down everywhere.
Personal weather station measured peak wind gust of 63 mph.
Storm chaser reported widespread tree damage.
Broadcast Media relayed report of broken windows from wind-driven hail.
Public reported street flooding at 168th and Q street.
Public reported street flooding and a stranded vehicle.
Emergency manager reported numerous trees down.
Public reported two cars stranded in flood waters along I80 in a low spot.
Public reported 1 inch hail.
Public reported tree and roof damage.
Public report from mping for 3 inch tree limbs broken or downed power lines.
Report from mping of vehicles stranded.
Public reported 1 inch hail.
Emergency manager reported quarter to half-dollar size hail.
Public reported a car stranded in flood waters.
Public reported limbs down around Steele City.
Public reported cars completely submerged and the occupants were rescued.
Public reported water up to 2-3 feet deep at 11th and Leavenworth.
Public reported cars stranded and water at least knee deep.
Emergency manager reported considerable flash flooding in the Omaha Metro Area. Six water rescues have already occurred in southeastern Omaha. Significant street flooding with flowing water.
Public reported 3 cars piled up form flood waters.
Public reported flood county roads near Dwight.
Public reported people stranded in an elevator in a parking garage due to flooding. Significant flooding occurring in the downtown Omaha area.
Public reported trees and large limbs down.
Public reported 2 grain bins blown down and another severely damaged. Small grain weigh shed destroyed.
Law enforcement reported flooded roads.
Public reported major flash flooding. Water flowing fast at a depth of 2 to 3 feet.
Broadcast media reported cars stranded at Saddle Creek and Leavenworth. Water dpeth up to the top of the tires.
Emergency manager reported a camper trailer demolished and minor tree damage to nearby trees.
Public reported street flooding up to the curb.
Public reported swift flowing water through fields.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979380, 979381, 982967, 979382, 979383, 979421, 979422, 979423, 981180, 981181, 981182, 983016, 981184, 981185, 981186, 981188, 981189, 981190, 981191, 981192, 981193, 981194, 981195, 981196, 981208, 981197, 981198, 981200, 981201, 981202, 981203, 981204, 981205, 981206, 981207, 983053, 981209, 981210, 982561, 982563.